Joint Nutraceuticals for Horses

Avatar:
Author:
Publish date:
Social count:
0

What should I use for arthritis in a horse’s hock. My vet said to use a product with glucosamine, MSM and chondroitin in it. What should I use'

Horse Journal Response

With a hock, what works best often depends to a great extent on the stage of the disease. The joint supplements like glucosamine and chondroitin will be most useful in early cases and problems that don’t involve the lower joint of the hock.

Once it’s to the stage that there is a considerable amount of extra bone (osteophytes) forming along the lower hock joint, the joint is trying to fuse. Joint supplements, anti-inflammatory drugs and hyaluronic acid injections may make the horse more comfortable but could also slow the fusion process.

The most promising treatment on the horizon for those cases is injection of 70% ethanol into the joint to speed up the fusion, as this may be considerably less painful for the horse than older methods. Otherwise, keeping the horse in gentle work to avoid stiffness and help the fusion along is recommended. The addition of neoprene boots overnight may also help, as they can be warming to the joint. In fact, neoprene is so warming that we don’t recommend leaving them on the joint for more than 24 hours without a break.

Check our website at www.horse-journal.com for articles on nutraceuticals and arthritis. In addition, we have a current field trial of nutraceuticals underway that we expect to have completed by late fall.

Ossifying Myositis

My 24-year-old Arab gelding has just been diagnosed with ossifying myositis in his left hind leg. He had periodic stifle problems in the past, and I thought this was a recurrence. His hamstring muscle is hard as a rock. We have had a lot of snow and ice here in Minnesota, and he likely slipped or strained his stifle going through the deep snow. I’ve never heard of this before. My vet hasn’t seen a case in 15 years. Do you have any information'

Horse Journal Response

Ossifying or fibrotic myopathy is replacement of part of a muscle belly by scar tissue (fibrotic) or calcified scar tissue (ossifying).

It usually occurs in the semimembranosus or semitendinosus muscle, two long strap-like muscles that start high on the horse’s hindquarters and attach to the tibia close to the stifle. The scarring interferes with the horse’s normal muscle movement.

There’s a characteristic gait with this problem. As the horse is bringing the leg forward, the movement will abruptly stop and foot be slapped down forcefully. If you’re not seeing that type of gait, it would be a good idea to have an ultrasound examination of the muscle to be sure you’re not feeling a muscle spasm secondary to pain from something else.

 If it is fibrotic myopathy, there are currently two surgical procedures in use. One involves making an incision through the scarred area of muscle (myotomy), and was presented at the 1998 AAEP convention. It’s a relatively simple procedure with a high success rate that can be done with the horse standing and sedated using local anesthesia.

The second option is tenotomy (cutting) of the tendon where it inserts on the tibia. Results with the two types of procedure are reported to be approximately the same in terms of improving the gait (75 to 100% improvement, high owner satisfaction) and returning the horse to use. It’s important to make sure other muscles are not involved and in this case, because of the past history of stifle problems, it would also be wise to have the stifle joint examined by ultrasound before deciding on any surgery.

L-Tryptophan

I was told by an FEI vet that devil’s claw and L-tryptophan test positive. Could you verify this'

Horse Journal Response

Valerian is also the only herbal for which the FEI offers Elective Testing. The Elective Testing program allows treating veterinarians/trainers to have their horses tested for a list of prohibited substances, for the purpose of determining better how long the individual animal will retain a drug or metabolites in its system at a level that would result in a positive test. That said, devil’s claw and L-tryptophan are both Class A Prohibited Substances and could be tested for at any competition.

The official position of the FEI and other regulatory bodies for doping of competition horses is that any substance natural or man-made, organic or inorganic, with the potential to influence performance by alleviating pain is a medication class A prohibited substance. Class A substances also include those with the potential to influence behavior or performance directly, for better or worse.

L-tryptophan could be problematic for testing, since it’s naturally present in all foods. However, it might be of interest from a welfare standpoint since high levels can be toxic.

The levels would be significantly influenced by what and when the horse had last been fed, with the potential for considerable overlap between blood levels related to use of L-tryptophan supplements in their commonly used doses, and those that might be related to eating certain common feeds. For more information on calming products, see our May 2007 issue.

DSLD Horses

I recently read the August 2006 article on DSLD (degenerative suspensory ligament desmitis) with a sinking feeling. I have a hunch that two of my horses — a 24-year-old gelding and an even older mare — have DSLD.

Would DSLD cause a relatively rapid loss of muscle mass (two or three months) with a corresponding increase in incontinence and intermittent bladder infections and increased tripping on the hindquarters'

My vet suspects cauda equina in my gelding, and we’re going to test for that. But could it be DSLD instead' He has a history of suspensory desmitis starting about three years ago, and the ultrasound was jarringly similar to other DSLD images.

I would like to try him on your supplement regimen to see if it would help him. It’s so hard to see him falling apart before my eyes. Would you suggest that we do a nuchal ligament biopsy, too' I am relatively sure that he and my mare have DSLD — Max, especially, because I’ve watched his ultrasounds on his suspensories over the last three years, and they look like a snowstorm rather than having the normal discrete construction that they should. Also, my vet commented on how much larger than usual the branches were, and those ligaments are always kind of mushy-feeling.

Before the last couple of months, Max was quite well for about two years with supplemental Gluquestrian and monthly injections of PSGAG. Any advice would be appreciated.

Horse Journal Response

Max does sound suspicious for DSLD, although not all degenerative problems like this are linked to the same underlying genetics. Age alone is a risk factor, so is Cushing’s disease and probably iron overload. You could still use the same supplement program, but if something like Cushing’s is operating it would be important to treat that as well. Get Cushing’s testing done on both.

DSLD won’t cause muscle loss per se, although it does cause conformation changes in the later stages (very straight legged, ”tipped under” conformation to the pelvis), and there may well be muscle atrophy related to simply not mov ing around well. Muscle loss is also a characteristic of Cushing’s, although it wouldn’t be limited to the hind end. Tripping could be related to DSLD, or neurological, as your vet suspects. It’s the combination of muscle loss, gait change and the urinary symptoms that are making him suspect cauda equina. If all three things are related, then cauda equina sure tops the list.

The hallmark of DSLD isn’t so much the appearance, which is often similar to injuries, but the fact that the condition doesn’t heal, continues to worsen and the ligaments get progressively larger over time. If you want to do the nuchal ligament biopsy, you should contact ask your vet to get the latest on how and exactly where they want that done.

Feeding Psyllium

My horses won’t eat dry psyllium husk. They don’t like pelleted psyllium either. Any suggestions'

Horse Journal Response

If you add hot water to the powder, it makes a gelatinous goo that most horses seem to eat when it’s mixed in with grain or pellets. Flavorings for feeding it alone might include a jar of baby food carrots, carrot juice, apple juice, grape juice or dried herbs/flavorings like apple fiber, red beet powder or dried clover.

Touchy Horse

My Thoroughbred gelding is totally sound but hates to be brushed or groomed at all from shoulder to hip and all around the barrel. Sometimes he hates the initial feel of the girth if it isn’t leather. He won’t tolerate wool or polyester-lined girths. Do you have any suggestions'

Horse Journal Response

Oversensitivity to touch can occur for a variety of reasons, e.g. neurological disease, horse is generally ”irritable” because of pain, anticipated pain or just not feeling well in general, local skin inflammation, e.g. an allergic response. Some horses, possibly because of prior bad experiences, are also nervous about being worked on in an area where they can’t see you clearly. In fact, nervous horses in general are also often sensitive to touch.

If none of these apply, the horse may simply be ”thin-skinned.” You didn’t state this is a new reaction. Thoroughbreds especially can be sensitive, and all the areas you describe are actually parts of the body where the skin is, literally, thinner.

Try experimenting with different types of brushes (try natural bristles first, as they may be softer), different amounts of pressure and stroking styles to see if you determine what the horse likes best.